Could diphenhydramine (benadryl) cause intraductal papilloma or periductal mastitis? Has anyone had a similar experience to this?
In October of 2011, I began taking Benadryl for my chronic insomnia. After over a year of trying to treat it naturally with coffea cruda and valerian root, the natural remedies became less effective so I broke down and started taking benadryl. By December, I was taking up to 5 benadryl gel tabs per night in order to sleep.
Around Christmas I noticed a small painful lump under the nipple on my left breast. The previous evening, one of my cats stepped directly on it which is always painful anyway. So the next day I had just gotten out of the shower and my arm brushed over my nipple causing a very painful stinging sensation. Upon further palpation, I found a lump. Chalking it up to probable swelling from the stomping my nipple took the night before, I thought nothing of it. The next night, my nipple began to itch incessantly. The day after that, swelling. The day after, more swelling and pain. About 5 days went by since the initial discovery and finally I broke down and reluctantly went to the Doctor. I say reluctantly because I didn't want to hear the cancer word especially since I was sure it was just an infection. Years ago I had my nipple pierced but I haven't worn any rings in them for over a decade and they are almost completely closed. I just assumed something got into the small opening and
caused the infection.
Of course, when I went in for medical evaluation, the Doctor brought up that awful "C" word and after a little arguing with her about sonograms and stuff, I convinced her to just give me antibiotics on the condition that if the infection did not go away in two days I would come back for further tests. After two days of cephalexin, the lump began to decrease in size and the pain subsided. After ten days, it was nearly gone except for a hard lump the size of a pea.
I thought it was over but two weeks later it came back. My breasts always swell right before my period and the lump was agitated again. This time the inflammation was much larger. Not wanting to go through the cancer word and arguing with my Doctor, I ignored it, thinking it would just go away when my period was over. It did, but not completely. The lump shrunk down to about the size of a marble. The next month, right before my period, it flared up even larger and was incredibly painful with the sensation moving to my left arm to my elbow and into my back. Again, I ignored it but this time I was fearful. After my period, the flare up subsided and went back to down to a size slightly larger than a marble. The next month, it flared up again. This time it was even larger than the last flare up but less painful.
I began to suspect the benadryl was causing this to happen since I had no problems before I started taking it. I stopped completely and within a week, the lump shrunk to the size of a pea. Another week went by and it was down to half the size of a pea. That brings us up to date. No flare up before my period this time which started last night.
I have looked all over the web trying to find information about intraductal papillomas, periductal mastitis, and breast abscesses and their relationship to or being caused by diphenhydramine. The only things I found are related to breast feeding. I have no kids and have never breast fed in my life. I am 37 years old. I've been pregnant twice...as recently as 2010 but was unable to carry full terms on either pregnancy. Both resulted in miscarriages.
Has anyone out there had similar problems related to diphenhydramine? Are there any real medical professionals that have an opinion or have seen a case like this? Any input would be highly appreciated.
Note:Please refrain from trolling or causing alarm by saying things like "definitely sounds like cancer" or "you're stupid for ignoring it". Please have some tact. My reaction was a perfectly normal psychological reaction so spare me the lectures. Also, amateur Doctors are not appreciated here. I only want to know if anyone else has had a similar experience or I would like the opinion of someone who has finished their medical training and has practiced in the field. Nurses, EMT's, Doctors, Physician's Assistants are welcome. Thank you.
I have an almost identical condition. The doctors kept saying fibrocystic breast issues were the cause. I am sorry that I cannot; however, make the Benadryl connection, because I am allergic to Benadryl. After many years of using it topically for a UV allergy, I am unable to take it internally without anaphylactic response. (Strange, I know.)
I can completely relate with your doctors and bringing up cancer. The first breast specialist I saw insisted it was inflammatory breast cancer. Let me add the man never laid a hand on me. This was determined from his film sent via email to a radiologist in another state. I insisted, like you, it was an abscess/infection. He begrudgingly gave me antibiotics and said they would not work. They did in fact work and reduce the inflammation every time they give them to me. Needless to say, I got a second opinion and never went back to the first doctor with no bedside manner!
I have had several biopsies, mammograms, and ultrasounds by a radiologist who consulted with my doctor, as I have multiple areas. Only those located in the nipple are most painful. They also had me doing mammograms every 3 months for a while. These areas flare up the worst the week before my period and seems to taper off after 2 days into it. I'm not certain if my birth control pills make it worse or better. I will say one doctor I saw in Los Angeles had me take iodine supplements and the pain subsided. My ob/gyn said couldn't have been iodine, had to be the progesterone helping. I'm going to go back on the iodine and see what happens. If it does not improve, I am insisting on having these two pea-sized (they were more along the size of a large grape before first round of antibiotics) surgically removed. As a side note, you have helped me establish it cannot be connected to breast feeding both of my children. I thought that might be part of the issue. I would be very interested to know your progress with this condition.
Seems strange being prescribed Benedryl for insomnia as it's an antihistamine used to treat allergy and itch, with DROWSINESS only listed as a side effect. Itching when taking anti-itch med? Any asthma, allergies, other meds maybe cross reacting. By blocking the vaso dilating effects of histamine it is called a VASOCONSTICTOR and I think that might be the key word now. The way drugs are metabolised can provide clues.
See your doctor for the abscess. He/she will most likely use a syringe to extract the fluid and or take a sample to analyze and he/she will give you some antibiotics to cure those. They may come back after a while again but keep going to your MD/Doctor to make sure they do not come back.
It might be that you have some pinched and dislocated nerves in your mid and upper back areas. those nerves need to be reset soonest. I know as I have been a Healer for more than 14 years.